Many drugs can induce antibodies that are capable of causing severe thrombocytopenia.1,2 Quinine is the oldest recognized cause of this condition, which was first described in the late 19th century.3 Although quinine has been supplanted by other drugs as a treatment for malaria, it continues to be a major cause of drug-induced thrombocytopenia because of its use for the prevention of nocturnal leg cramps.4,5 Because of concern about drug-induced thrombocytopenia and other adverse effects, the Food and Drug Administration banned over-the-counter use of quinine in 1994,6 and recommended against its use even by prescription in 1995.7 Nonetheless, a number of quinine-containing products are still available,8 and adverse reactions continue to be reported.1,2 Quinidine, a structural isomer of quinine, is probably just as immunogenic, but cases of quinidine-related drug-induced thrombocytopenia have waned in recent years as its use for cardiac arrhythmias has declined. When a patient taking any medication, but especially quinine or quinidine, presents with thrombocytopenia and bleeding, it is important that a drug-induced origin be considered, because further exposure to the offending agent can have serious or fatal consequences. As illustrated by the cases reported herein, however, arriving at the correct diagnosis is not always a simple matter.
Josina C. Reddy, Marc A. Shuman, Richard H. Aster. Quinine/Quinidine-Induced Thrombocytopenia: A Great Imitator. Arch Intern Med. 2004;164(2):218–220. doi:10.1001/archinte.164.2.218
* * Maintenance Notice * *
Maintenance will be performed from 11:00pm CT December 16, 2017 to 4:00pm CT December 17. Please be advised that your site/services may be periodically unavailable during this maintenance window.